Texas, 2003

Flash Flooding and Hail in Texas, September 10 to 11, 2003

September 10 to 11, 2003 · NWS AMA · 12 events in 6 counties and zones

and flash flooding across the eastern sections of the Texas panhandle during the afternoon and into the overnight hours. no damage was reported.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced large hail...high winds...and flash flooding across the eastern sections of the Texas panhandle during the afternoon and into the overnight hours. Except for some trees blown down by the high winds over the extreme southeastern Texas panhandle...no damage was reported. Also...no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 10, 2:43 PM CST, 1 hour earlier.

Area forecast discussion, Sep 10, 2:43 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT WED SEP 10 2003

THUNDERSTORMS DEVELOPING ALONG SURFACE TROUGH THIS AFTERNOON
WHICH LIES FROM SOUTHWEST TO NORTHEAST ACROSS THE PANHANDLES.
INSTABILITY...MOISTURE...AND INCREASING WIND SHEAR SHOULD BE
SUFFICIENT FOR STRONG TO SEVERE STORMS. PACIFIC COLD FRONT STILL ON
SCHEDULE TO PASS THROUGH THE PANHANDLES BETWEEN MIDNIGHT AND
SUNRISE. COLD FRONT SHOULD SPARK ANOTHER ROUND OF STORMS...SO
HAVE LEFT POPS HIGH.

THE GFS AND ETA MODELS ARE AT ODDS ON WHAT TO DO WITH THE UPPER
LOW OVER NORTHWEST COLORADO THE NEXT 2 DAYS. AT ANY RATE...BOTH
MODELS ARE IN AGREEMENT WITH THE SENSIBLE WEATHER. HAVE GONE ON
THE COOL SIDE OF GUIDANCE FOR HIGHS ON THURSDAY. THINKING NOW IS
THAT THERE COULD BE A LOT OF CLOUDS AROUND IN THE MORNING ALONG WITH
COLD AIR ADVECTION.

NEXT COLD FRONT MOVES THROUGH THE CWA ON SATURDAY AND PLENTY OF
MOISTURE POOLS BEHIND IT ON SUNDAY. SO HAVE LOWERED HIGHS ON SUNDAY
THINKING THAT LOW CLOUDS WILL HOLD IN FOR MOST OF THE DAY. HAVE LEFT
THE REST OF THE FORECAST ALONE AS IT LOOKS WELL IN LINE.

A FEW NUMBERS TO PONDER:

AMARILLO    56 72 50 78 / 60 10 10 00
BEAVER      56 71 51 77 / 70 20 20 00
BOISE CITY  54 71 48 75 / 40 10 10 00
BORGER      58 73 51 78 / 60 10 10 00
BOYS RANCH  55 73 49 77 / 50 10 10 00
CANYON      56 72 50 78 / 60 10 10 00
CLARENDON   60 74 52 79 / 60 20 10 00
DALHART     54 71 49 76 / 50 10 10 00
GUYMON      55 71 49 77 / 60 10 10 00
HEREFORD    55 74 48 77 / 40 10 10 00
LIPSCOMB    58 71 51 77 / 70 20 20 00
PAMPA       58 73 51 79 / 60 10 10 00
SHAMROCK    59 75 53 79 / 60 20 20 00
WELLINGTON  60 76 54 79 / 60 20 20 00

.AMA...
TX...NONE.
OK...NONE.

GOEHRING
Hazardous weather outlook, Sep 10, 12:00 PM CST, 3 hours 43 minutes before
OKZ001>003-TXZ001>020-111100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

05

The radar

The Dodge City radar (KDDC), 154 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lipscomb

When
September 10, 3:43 PM CST
Where
Lipscomb County, Booker
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.450, -100.533

Thunderstorm Wind, Ochiltree

When
September 10, 3:45 PM CST
Where
Ochiltree County, 8 mi NE of Twichell
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.517, -100.617

Hail, Ochiltree

When
September 10, 4:40 PM CST
Where
Ochiltree County, 8 mi NE of Twichell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.517, -100.617

Hail, Wheeler

When
September 10, 5:55 PM CST
Where
Wheeler County, 7 mi E of Kellerville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.367, -100.383

Thunderstorm Wind, Collingsworth

When
September 10, 6:40 PM CST
Where
Collingsworth County, 2 mi W of Dozier
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.083, -100.383

Trees were reported blown over by the high winds.

Hail, Wheeler

When
September 10, 6:46 PM CST
Where
Wheeler County, 2 mi S of Lela
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.183, -100.350

Hail, Collingsworth

When
September 10, 6:46 PM CST
Where
Collingsworth County, 7 mi NW of Dozier
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.150, -100.433

Hail, Donley

When
September 10, 8:50 PM CST
Where
Donley County, 3 mi SW of Howardwick
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.033, -100.950

Flash Flood, Wheeler

When
September 10, 9:15 PM CST to 10:15 PM CST
Where
Wheeler County, Twitty
Reported by
LAW ENFORCEMENT
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Water was reported over the roadway along U.S. Highway 83.

Flash Flood, Gray

When
September 10, 9:21 PM CST to September 11, 2:00 AM CST
Where
Gray County, 8 mi W of Mc Lean
Reported by
LAW ENFORCEMENT
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Flash flooding of the underpass was reported of Interstate 40 at mile marker 136.

Flash Flood, Wheeler

When
September 10, 11:00 PM CST to September 11, 2:00 AM CST
Where
Wheeler County, Shamrock
Reported by
LAW ENFORCEMENT
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Flash flooding reported in the town of Shamrock where a two mile stretch of U.S. Highway 66 was underwater and numerous streets were completely underwater.

Flash Flood, Donley

When
September 10, 11:55 PM CST to September 11, 3:00 AM CST
Where
Donley County, Clarendon
Reported by
LAW ENFORCEMENT
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Water was reported covering U.S. Highway 287 in the town of Clarendon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375176, 5375177, 5375178, 5375179, 5375180, 5375181, 5375182, 5375183, 5375184, 5375185, 5375186, 5375187.